Connecticut, 2010

Damaging Wind and Lightning Strike in Connecticut, July 24, 2010

July 24, 2010 · NWS BOX · 2 events in 1 county or zone

An isolated severe thunderstorm produced wind damage in Windham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm produced wind damage in Windham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 24, 1:19 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 24, 1:19 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
219 PM EDT SAT JUL 24 2010

.SYNOPSIS...
WARM AND HUMID WEATHER IS EXPECTED ACROSS MOST OF THE REGION THIS
WEEKEND AHEAD OF AN APPROACHING COLD FRONT.  A ROUND OR TWO OF
SCATTERED SHOWERS/THUNDERSTORMS WILL AFFECT SOUTHERN NEW ENGLAND
THIS WEEKEND...BUT MUCH OF THE TIME IT WILL BE DRY.  DRIER AND MUCH
MORE COMFORTABLE WEATHER IS EXPECTED MON AND TUE...BEFORE THE
HUMIDITY RETURNS LATE WED INTO THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOG HAS THINNED...ALTHOUGH LINGERING STRATUS IN EASTERN MASS AS OF
15Z. THIS STRATUS IS THINNING FROM THE WEST AND SHOULD BE
SCATTERING OUT BY 17Z.

LEFTOVER CONVECTION MOVING THROUGH EASTERN NYS. WE WERE EXPECTING
THIS TO FADE BY LATE MORNING...BUT IT WAS STILL FIRING AS OF 15Z.
THESE SHOWERS EXTRAPOLATE TO WESTERN MASS BY 17Z.

WEAK AIRFLOW MAKES PLACING OF THE WARM FRONT DIFFICULT. 12Z NAM
BRINGS THE FRONT TO THE NORTH SHORE AROUND 18Z.

850 MB TEMPS THIS MORNING WERE AT 18C...SO THE FULL MIXING
POTENTIAL IS IN THE LOWER 90S. QUESTION REMAINS AS TO HOW MUCH THE
DEBRIS FROM NEW YORK WILL KEEP HEATING FROM BELOW FULL POTENTIAL.
NO CHANGES TO THE MAX TEMP FORECAST...AND RESULTING HEAT ADVISORY.

12Z NAM CONTINUES TO SHOW CAPES CLIMBING TO AROUND 2000 JOULES
WITH WEAK CAPPING. WIND FIELDS ARE MEDIOCRE THROUGH MID
AFTERNOON...BUT INCREASE TOWARD 00Z WITH 40-45 KNOTS AT 500 MB MAINLY
OVER WESTERN CONNECTICUT.

CAPES AND LI/S SUGGEST ENOUGH INSTABILITY TO SUGGEST SCATTERED
CONVECTION THIS AFTERNOON...WITH BEST CHANCES TOWARD EVENING.
PLACEMENT AND TIMING OF CONVECTION IS DIFFICULT TO
PINPOINT...ALTHOUGH THE CT VALLEY LOOKS MOST FAVORED. GENERALLY
LOOKING AT A HIGH CAPE LOW SHEAR ENVIRONMENT WHICH WILL BRING
LOCALLY HEAVY RAINFALL...POSSIBLY STRONG WIND GUSTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TONIGHT...A COLD FRONT APPROACHES FROM THE WEST WITH STRONGER WIND
FIELDS AND DYNAMICAL FORCING EXPECTED WEST OF THE AREA. DIFFICULT
TO SAY WHETHER AN MCS MAY CROSS THE AREA. K INDICES RISE INTO THE
30S ONCE AGAIN AHEAD OF THE FRONT WITH STEEPENING MID LEVEL LAPSE
RATES. HAVE CHANCE POPS ADVERTISED ACROSS THE AREA...WITH HIGHER
POPS ACROSS THE NORTHWEST. WARM AND HUMID NIGHT EXPECTED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...
*SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE ON SUNDAY
*DRY WEATHER ALONG WITH MUCH LOWER HUMIDITIES EXPECTED MON AND TUE
*NEXT CHANCE OF SCATTERED SHOWERS/STORMS ARRIVES WED NIGHT/THU ALONG
WITH A RETURN TO THE HUMIDITY

DETAILS...

SUNDAY...
ANOTHER LOW CONFIDENCE FORECAST IN REGARDS TO CONVECTIVE POTENTIAL.
IT APPEARS THAT LOW PRESSURE ACROSS THE EASTERN GREAT LAKES WILL
SPAWN A SECONDARY MCS IN THAT REGION BY EARLY SUNDAY MORNING.
STRONG MID LEVEL WESTERLY FLOW ALOFT SHOULD SEND THIS COMPLEX
EASTWARD.  THE MODELS HAVE A PROVEN TRACK RECORD OF POORLY
FORECASTING THE TRACK/TIMING OF THESE MCS COMPLEXES.

THESE COMPLEXES DO TEND TO MIGRATE TO WHERE THE BEST INSTABILITY
RESIDES.  THEREFORE...FEEL THE AREA MOST PRONE TO THE BRUNT OF THIS
MCS WILL BE AREAS SOUTH OF THE MA TURNPIKE WHERE INSTABILITY WILL BE
THE HIGHEST.  DEPENDING ON TIMING OF THE MCS AND INSTABILITY THAT
DEVELOPS...WIND FIELDS WILL BE SUPPORTIVE FOR THE POTENTIAL OF SOME
SEVERE WEATHER.  THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE
WIND GUSTS.  AGAIN...THE BEST CHANCE OF THIS WOULD BE ACROSS OUR
SOUTHERN SECTIONS.  PWATS WILL REMAIN OVER 2 INCHES IN THIS REGION
AS WELL...SO THE POTENTIAL FOR ISOLATED POCKETS OF URBAN/POOR
DRAINAGE STREET FLOODING IN ANY STORM.

SUNDAY NIGHT...
A MUCH DRIER NORTHWEST FLOW OF AIR WILL WORK INTO THE REGION BEHIND
THE COLD FRONT AND CLEAR OUT THE HUMID AIRMASS.  SKIES SHOULD BECOME
MOSTLY CLEAR AND LOW TEMPERATURES SHOULD RANGE FROM THE MID TO UPPER
50S ACROSS SOUTHWEST NH/NORTHWEST MA...TO MAINLY THE 60S ELSEWHERE.

MONDAY AND TUESDAY...
NORTHWEST FLOW ALOFT AND AT THE SURFACE WILL RESULT IN BEAUTIFUL
WEATHER ACROSS SOUTHERN NEW ENGLAND.  MAINLY CLEAR SKIES ARE
EXPECTED AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION.  HIGHS
SHOULD STILL REACH WELL INTO THE 80S...BUT LOWER HUMIDITY VALUES
WILL MAKE IT FEEL QUITE COMFORTABLE FOR OUTDOOR ACTIVITIES.

WEDNESDAY...
THE RIDGE OF HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST.
THIS WILL RESULT IN A RETURN SOUTHWEST FLOW AND INCREASING HUMIDITY
VALUES.  THE BEST FORCING WILL REMAIN WELL TO OUR WEST...BUT THERE
IS A LOW PROBABILITY OF A COUPLE OF SHOWERS/STORMS ACROSS OUR FAR
WESTERN ZONES BY LATE IN THE AFTERNOON/EARLY EVENING.

WEDNESDAY NIGHT AND THURSDAY...
THE DETAILS ARE HIGHLY UNCERTAIN AT THIS TIME RANGE.  HOWEVER...THE
MODELS SHOW THE NEXT FRONT WORKING THROUGH THE REGION.  THIS WILL
BRING THE CHANCE FOR A ROUND OR TWO OF SCATTERED
SHOWERS/THUNDERSTORMS.  AS IS TYPICALLY THIS CASE THIS TIME OF
YEAR...IT DOES NOT LOOK LIKE A WASHOUT BUT JUST THE POTENTIAL FOR
SUMMERTIME CONVECTION.  WILL RUN WITH CHANCE POPS OVER THIS TIME.

FRIDAY...
CONFIDENCE IS LOW THIS FAR OUT AND FORECAST IS CERTAINLY SUBJECT TO
CHANGE.  AT THIS POINT...DRIER AIR MAY WORK IN BEHIND THE FRONT WITH
SEASONABLE TEMPERATURES AND LOWER HUMIDITY LEVELS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THIS AFTERNOON...MAINLY MVFR CIGS ACROSS THE REGION. SHOWERS AND
THUNDERSTORMS WITH IFR VSBYS IN WESTERN MA AT 18Z WILL
SPREAD/DEVELOP EASTWARD AMD SOUTHWARD. HEAVY RAIN IN TSTMS.

TONIGHT...VFR WITH AREAS OF MVFR CIG EARLY...THEN BECOMING MVFR
CIG WEST AND IFR CIG ALONG THE SOUTH COAST IN AREAS OF FOG.
EXPECT AREA OF TSTMS TO INVADE FROM WEST TO EAST WITH FREQUENT
LIGHTNING...HEAVY RAIN...AND POSSIBLY SOME STORMS THAT ARE SEVERE
WITH DAMAGING WINDS. CT...RI...AND SE MA MAY SEE THE STRONGEST
STORMS AND HEAVIEST RAINFALL. VSBY MAY BE 1 MILE OR LESS IN TSTMS.

KBOS TERMINAL...VFR BUT MVFR CIGS AND IFR VSBY IN ANY
TSTMS...MAINLY AFTER 22Z. MVFR CIGS AND VSBY NEAR 3 MI IN FOG
DEVELOPING AROUND 06Z...BUT LOWERING IN SHOWERS AND TSTMS THROUGH
THE OVERNIGHT HOURS. WITH LIGHT SW WIND...FOG MAY NOT BE AS BAD AS
LAST NIGHT WHEN THERE WAS A LIGHT NORTHEAST WIND.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...AFTER EARLY MORNING IFR/MVFR THROUGH 14Z...OVERALL CONDITIONS
WILL LIKELY BE VFR MUCH OF THE DAY...ALTHOUGH SCATTERED STRONG THUNDERSTORMS
WILL BRING TIMES OF LOCALIZED MVFR-IFR CONDITIONS.

MONDAY AND TUESDAY...HIGH CONFIDENCE IN VFR OTHER THAN A TOUCH OF
PATCHY EARLY MORNING GROUND FOG IN THE TYPICALLY PRONE LOCATIONS.

WEDNESDAY...LOW CONFIDENCE AS VFR THROUGH MUCH OF THE DAY MAY GIVE
WAY TO SOME MVFR-IFR CONDITIONS IN LOW CLOUDS/FOG PATCHES/SCT
SHOWERS AND STORMS BY NIGHT.

&&

.MARINE...
LIGHT WINDS CONTINUE THROUGH TONIGHT. WNA GUIDANCE APPEARS A TAD
HIGH WITH WIND WAVE ACTION ALONG THE SOUTH COAST TODAY...BUT SEAS
ARE EXPECTED TO REMAIN NEAR THE 5 FOOT CRITERIA THROUGH SUNDAY.
HAVE A SMALL CRAFT ADVISORY FOR SEAS ADVERTISED THROUGH SUNDAY FOR
THE SOUTHERN COASTAL WATERS.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY AND SUNDAY NIGHT...
LEFT OVER SWELL WILL LIKELY RESULT IN SOME 5 FOOT SEAS CONTINUING
ACROSS THE SOUTHERN OUTER-WATERS...BUT THE REST OF OUR REGION SHOULD
HAVE WINDS AND SEAS BELOW SCA THRESHOLDS.  THE OTHER CONCERN WILL BE
THE POTENTIAL FOR A FEW STORM STORMS TO MOVE OVER THE WATERS ON
SUNDAY.

MONDAY THROUGH WEDNESDAY...
A RIDGE OF HIGH PRESSURE BUILDING OVER THE WATERS SHOULD GENERALLY
KEEP WINDS AND SEAS BELOW SCA THRESHOLDS THROUGH THE PERIOD.  THERE
COULD BE A FEW HOURS OF NEAR SHORE 20 TO 25 KNOT WIND GUSTS ON
MONDAY AND WEDNESDAY AFTERNOON/S...BUT THEY SHOULD NOT GET THAT
GUSTY OVER THE OPEN OCEAN AS A RESULT OF THE INVERSION.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ011.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM EDT SUNDAY
     FOR ANZ235-237-254>256.

&&

SYNOPSIS...FRANK
NEAR TERM...WTB
SHORT TERM...STRAUSS
LONG TERM...FRANK
AVIATION...FRANK/GAF
MARINE...FRANK/STRAUSS
Hazardous weather outlook, Jul 24, 3:30 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
430 AM EDT SAT JUL 24 2010

CTZ003-004-MAZ002>010-012>019-026-NHZ011-012-015-RIZ001-250830-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
430 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002>005-250830-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
430 AM EDT SAT JUL 24 2010

...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-MAZ011-250830-
HARTFORD CT-EASTERN HAMPDEN MA-
430 AM EDT SAT JUL 24 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-250830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
430 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A MODERATE RISK FOR RIP CURRENTS EXISTS TODAY AND SHOULD PERSIST
THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS
REMAIN THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020>024-RIZ006>008-250830-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
430 AM EDT SAT JUL 24 2010

...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ISOLATED URBAN/POOR DRAINAGE
STREET FLOODING ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE CHANCE FOR A FEW SEVERE THUNDERSTORMS ON
SUNDAY...WITH THE BEST CHANCE TO THE SOUTH OF THE MASSACHUSETTS
TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM/S WOULD BE
DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND ISOLATED URBAN/POOR DRAINAGE STREET FLOODING ARE
POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 10:29 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1129 AM EDT SAT JUL 24 2010

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-242130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
1129 AM EDT SAT JUL 24 2010

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN NEW
ENGLAND THIS AFTERNOON AND TONIGHT...

THERE IS A POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS IN
SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WITH ANY THUNDERSTORMS WOULD BE DAMAGING STRAIGHT LINE WIND GUST.
IN ADDITION...LOCALLY HEAVY DOWNPOURS MAY CAUSE ISOLATED URBAN
AND POOR DRAINAGE FLOODING.

ALTHOUGH MOST OF SOUTHERN NEW ENGLAND IS AT RISK...THE GREATEST
CHANCE WILL BE IN CONNECTICUT AND WESTERN MASSACHUSETTS. THE MOST
LIKELY TIME FOR THESE THUNDERSTORMS WOULD BE FROM 5 PM THROUGH
MIDNIGHT.

WTB
Special weather statement, Jul 24, 1:37 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
237 PM EDT SAT JUL 24 2010

CTZ002>004-MAZ004-010>012-241930-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
237 PM EDT SAT JUL 24 2010

...HEAVY SHOWERS AND THUNDERSTORMS MOVING THROUGH WESTERN AND
CENTRAL MASSACHUSETTS AND NORTHEAST CONNECTICUT...

AT 235 PM...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL FROM NEAR
BARRE TO WARE...PALMER...AND HAMPDEN IN MASSACHUSETTS AND
SOUTHWESTWARD ACROSS ENFIELD AND WINDSOR LOCKS CONNECTICUT.
THE AREA WAS MOVING TO THE EAST AT 25 MPH.

RADAR INDICATED THAT 1 TO 1.5 INCHES OF RAIN HAS FALLEN IN PORTIONS
OF HAMPDEN AND HAMPSHIRE COUNTIES IN THE PAST HOUR. A SPOTTER
REPORTED MINOR STREET FLOODING IN PALMER.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED WATERS.

FIELD
Special weather statement, Jul 24, 1:49 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
249 PM EDT SAT JUL 24 2010

CTZ002>004-MAZ011-012-RIZ001-241930-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHWEST PROVIDENCE RI-SOUTHERN
WORCESTER MA-TOLLAND CT-WINDHAM CT-
249 PM EDT SAT JUL 24 2010

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 4 MILES
NORTHWEST OF STAFFORD...OR ABOUT 12 MILES SOUTHEAST OF SPRINGFIELD...
MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...TOLLAND...STAFFORD SPRINGS...
  STAFFORD...BRIMFIELD...WALES...WILLINGTON...COVENTRY...HOLLAND...
  MANSFIELD...STORRS...UNION...STURBRIDGE...SOUTHBRIDGE...ASHFORD...
  EASTFORD...WINDHAM...CHAPLIN...WOODSTOCK...DUDLEY...HAMPTON...
  SCOTLAND...WEBSTER...OXFORD...DOUGLAS...THOMPSON...PUTNAM...
  POMFRET...PLAINFIELD...KILLINGLY...DANIELSON...CANTERBURY AND
  BROOKLYN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4215 7236 4210 7167 4163 7194 4165 7210
      4190 7253

KJC
Special weather statement, Jul 24, 2:00 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT SAT JUL 24 2010

CTZ002>004-MAZ004-011>013-RIZ001-242000-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST
PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN NORFOLK
MA-WINDHAM CT-
300 PM EDT SAT JUL 24 2010

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM STURBRIDGE TO 3 MILES SOUTH OF TOLLAND...
OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF PUTNAM TO 6
MILES WEST OF MANSFIELD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WILLINGTON...COVENTRY...
  CHARLTON...MANSFIELD...STORRS...DUDLEY...EASTFORD...ASHFORD...
  OXFORD...WEBSTER...WOODSTOCK...CHAPLIN...SUTTON...POMFRET...
  MILLBURY...SCOTLAND...THOMPSON...PUTNAM...HAMPTON...DOUGLAS...
  WHITINSVILLE...BROOKLYN...CANTERBURY...KILLINGLY...BURRILLVILLE...
  DANIELSON...UXBRIDGE...MILLVILLE...MENDON AND FOSTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4211 7148 4167 7195 4177 7254 4219 7207

KJC
Special weather statement, Jul 24, 2:41 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT SAT JUL 24 2010

MAZ013-017>019-242045-
EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
341 PM EDT SAT JUL 24 2010

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
FOXBOROUGH...OR ABOUT 7 MILES NORTHEAST OF NORTH ATTLEBOROUGH...
MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SHARON...MANSFIELD...NORTON...
  STOUGHTON...EASTON...AVON...BROCKTON...RAYNHAM...WEST
  BRIDGEWATER...WHITMAN...BRIDGEWATER...EAST BRIDGEWATER...
  MIDDLEBOROUGH...HANSON...HALIFAX AND PEMBROKE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4208 7076 4184 7088 4199 7135 4215 7125

KJC

The radar

The Boston radar (KBOX), 69 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Windham

When
July 24, 2:47 PM EST
Where
Windham County, Pomfret
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.900, -71.970

A house was struck by lightning on Valentine Road.

Thunderstorm Wind, Windham

When
July 24, 2:47 PM EST
Where
Windham County, Pomfret
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.900, -71.970

Thunderstorm winds downed a tree and wires on Pomfret Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253656, 253657.